Hail, Fall River
- When
- July 1, 5:15 PM MST
- Where
- Fall River County, 15 mi W of Ardmore
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.020, -103.967
A severe thunderstorm moved from Wyoming and produced large hail across far southwestern Fall River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved from Wyoming and produced large hail across far southwestern Fall River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 4:24 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SUN JUL 1 2012
.AVIATION...00Z TAFS
ISOLD/SCT TSRA WILL PUSH ACROSS NERN WY AND FAR WRN SD THROUGH
THIS EVE...THEN DECREASE BY MIDNIGHT AS THEY MOVE ONTO THE SD
PLAINS. LCL IFR VIS/CIGS WILL BE POSSIBLE WITH THE STRONGEST
STORMS ALONG WITH VARIABLE AND GUSTY WINDS. OTHERWISE...VFR
CONDITIONS WILL PREVAIL. A PERIOD OF LOW LEVEL WIND SHEAR IS
EXPECTED TO DEVELOP AROUND MIDNIGHT...ESPECIALLY ON THE SD
PLAINS...AS A 50KT LOW LEVEL JET DEVELOPS. THE WIND SHEAR WILL
SUBSIDE FROM WEST TO EAST AROUND DAYBREAK AS A COLD FRONT MOVES
THROUGH AND WINDS SHIFT TO THE NW.
&&
.PREV DISCUSSION... /ISSUED 220 PM MDT SUN JUL 1 2012/
DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE EXTENDING THROUGH THE
NRN PLAINS WITH SHORT WAVE RIDING THE SW FLOW ALOFT THROUGH THE
CNTRL ROCKIES. AT THE SFC...LOW CENTER IS DEEPENING NEAR THE MT/WY
BORDER. HOT WEATHER WILL DOMINATE OUR WEATHER FOR MUCH OF THIS
WEEK.
TONIGHT...SHORT WAVE WILL TRACK FROM THE CNTRL ROCKIES INTO WRN
PORTIONS OF THE NRN PLAINS...WITH SFC LOW TRACKING EWD ACROSS FAR
NWRN SD. THIS WILL PUSH A WEAK COLD FRONT THROUGH OUR WRN HALF OF
ZONES. FORCING ASSOCIATED WITH THE SHORT WAVE/COLD FRONT WILL WORK
WITH THE GREATER INSTABILITY/MOISTURE ACROSS WRN SD TO PRODUCE A
FEW STORMS. SHEAR VALUES WILL INCREASE WITH APPROACHING SHORT WAVE
AND COULD BE ENOUGH TO PRODUCE A SVR STORM OR TWO...MAINLY FROM
THE BLKHLS INTO NWRN SD. NW WINDS WILL BECOME BREEZY ACROSS NERN
WY AND NWRN SD TOWARDS MRNG BEHIND THE FRONT.
MONDAY...SURFACE HIGH AND UPPER RIDGE WILL BUILD INTO OUR REGION
BEHIND THE SHORT WAVE/COLD FRONT. BEST FOCUS FOR STORM DEVELOPMENT
WILL BE ACROSS SCNTRL SD ALONG THE COLD FRONT...WITH A STORM OR
TWO ALSO POSSIBLE IN THE BLKHLS BY LATE AFTN AS SURFACE WINDS
BECOME NE. HOT AND HUMID CONDITIONS EXPECTED JUST AHEAD OF THE
COLD FRONT ACROSS SCNTRL SD WHERE HEAT INDICES WILL PUSH INTO THE
100 TO 105 RANGE...SO A HEAT ADVISORY HAS BEEN ISSUED THAT AREA.
TUESDAY...ANOTHER SHORT WAVE/COLD FRONT WILL PUSH INTO WRN PORTIONS
OF THE CWFA BY LATE AFTN AND PROVIDE ANOTHER CHANCE FOR TSTMS. THE
HEAT/HUMIDITY WILL AGAIN BE THE WORST IN SCNTRL SD WHERE A HEAT
ADVISORY WILL CONTINUE.
EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY CHANCES FOR THUNDERSTORMS TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED TOWARDS THE
WEEKEND AS MODELS ARE STARTING TO SUGGEST A MONSOONAL TYPE PATTERN
POSSIBLY DEVELOPING. TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE
THRU MID-WEEK WITH A HEAT ADVISORY CONTINUING ACROSS SCNTRL SD.
TEMPS WILL THEN COOL SLIGHTLY TOWARD THE END OF THE WEEK.
&&
FIRE WEATHER...WELL ABOVE AVERAGE TEMPERATURES...LOW HUMIDITY
VALUES...AND GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS NORTHEAST
WYOMING THROUGH THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS
ARE ALSO POSSIBLE...AND WILL PRODUCE DRY LIGHTNING AND LITTLE
RAINFALL. THIS WILL CONTINUE TO BRING CRITICAL FIRE WEATHER
CONDITIONS OVER NORTHEAST WYOMING. THE RED FLAG WARNING REMAINS
IN EFFECT UNTIL 900 PM MDT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM 1 PM MONDAY TO 7 PM CDT THURSDAY FOR MELLETTE-
TODD-TRIPP.
WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL.
&&
SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT SUN JUL 1 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 245 PM MDT (345 PM CDT) SUN JUL 1 2012 ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND DRY LIGHTNING FOR THE LOWER ELEVATIONS OF NORTHEAST WYOMING... ...HEAT ADVISORY MONDAY THROUGH THURSDAY FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING INTO THIS EVENING WITH TEMPERATURES AROUND 100 DEGREES...VERY LOW RELATIVE HUMIDITIES...AND GUSTY SOUTHERLY WINDS. IN ADDITION...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE DRY LIGHTNING. ISOLATED TO SCATTERED THUNDERSTORMS ALSO WILL BE FOUND OVER THE REST OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATER THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF SEVERE STORMS IS OVER NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH SATURDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH AFTERNOON THROUGH THURSDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. LITTLE RELIEF IS EXPECTED AT NIGHT WITH LOW TEMPERATURES ONLY FALLING INTO THE LOWER 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT SUN JUL 1 2012
WYZ055-058-012300-
SOUTHERN CAMPBELL WY-WESTON WY-
416 PM MDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL AND
NORTHWESTERN WESTON COUNTIES UNTIL 500 PM MDT...
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF CLARETON...OR 32 MILES EAST
OF WRIGHT...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UPTON...
OSAGE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4418 10463 4418 10455 4399 10439 4377 10498
4392 10512
TIME...MOT...LOC 2216Z 238DEG 18KT 4392 10488
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SUN JUL 1 2012
SDZ041-012345-
FALL RIVER SD-
514 PM MDT SUN JUL 1 2012
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF REDBIRD...OR 21 MILES
SOUTHWEST OF EDGEMONT...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN FALL RIVER COUNTY SOUTH OF
HIGHWAY 18 AND WEST OF EDGEMONT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4301 10407 4327 10407 4330 10406 4333 10396
4300 10387
TIME...MOT...LOC 2313Z 262DEG 19KT 4312 10415
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 8 SSE SUNDANCE 44.30N 104.32W
07/01/2012 E60 MPH CROOK WY TRAINED SPOTTER
&&
JBARDALASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 553 PM MDT SUN JUL 1 2012 SDZ012-024-025-072-073-WYZ057-020045- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS WY- 553 PM MDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHERN LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 645 PM MDT... AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOWNTOWN BELLE FOURCHE TO 9 MILES SOUTH OF BEULAH...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN SPEARFISH... DEADWOOD... DOWNTOWN STURGIS... FRUITDALE... BELLE FOURCHE RESERVOIR... TERRY PEAK... SAINT ONGE... LEAD... NISLAND... CENTRAL CITY... GALENA... NEWELL... WHITEWOOD... VALE... BEAR BUTTE STATE PARK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND 37... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4486 10320 4433 10344 4431 10423 4471 10393 TIME...MOT...LOC 2353Z 253DEG 26KT 4463 10377 4441 10402 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 8 W DOWNTOWN SPEARFISH 44.50N 104.02W
07/01/2012 E0.88 INCH LAWRENCE SD TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL. 50 MPH WIND GUSTS
&&
JJOHNSONThe Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380936.